West Virginia, 2021

Flooding in West Virginia, June 11, 2021

June 11, 2021 · NWS LWX · 3 events in 1 county or zone

A slow moving cold front continued to drop to the south and west, but low pressure developed along the boundary and there was still anomalously high amounts of moisture in place. Therefore, more heavy rain developed and this led to instances of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A slow moving cold front continued to drop to the south and west, but low pressure developed along the boundary and there was still anomalously high amounts of moisture in place. Therefore, more heavy rain developed and this led to instances of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 11, 1:53 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 11, 1:53 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
253 PM EDT Fri Jun 11 2021

.SYNOPSIS...
A backdoor cold front will slowly sink and stall south
of the region today as a low pressure passes eastward through the
area. Weak high pressure will build back into the area by late
Saturday. Another cold front will approach Sunday before crossing
the region late Sunday night into early Monday, with a third cold
front late Monday night into early Tuesday, and a fourth cold front
late Tuesday night into Wednesday. High pressure will resume control
for a few days thereafter.
&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
No major changes to the forecast from earlier today. Surface
analysis shows the cold front stalled across the southern portions
of the Central Shenandoah Valley and the Central Foothills. Showers
have persisted this morning mainly east of the Blue Ridge as a
result of a confluence of northerly and easterly winds. As a result,
some embedded heavier downpours have occurred in spots resulting in
additional flood warnings especially down in southern MD along the
boundary. Meanwhile, low pressure continues to track eastward out of
the Ohio Valley.

Hi-res guidance has jumped on board with the earlier thinking that
any additional heavy rain will be suppressed across southern VA,
mainly away from our CWA as a result of being wedged in a more
stable airmass. However given the abundance of rainfall across
southern MD earlier this AM where the boundary lingers, still cannot
rule out additional flood warnings being issued across southernmost
portions of the Central Shenandoah Valley and the Central Foothills
through this evening.

Have also trimmed back portions of the Flash Flood Watch across
northern portions of our area. However given the convection firing
up along the western fringe of the Allegheny Front, cannot rule out
scattered thunderstorms making their way into the Central Piedmont
region as the low traverses along the stalled boundary. In a worse
case, this would result in additional rainfall amounts that could
lead to instances of flooding. Thus have continued the watch through
midnight tonight.

Otherwise, dreary conditions continue for the remainder of the day
into the overnight hours. However do expect any shower activity to
gradually diminish through early tomorrow morning. Overnight lows
expected to remain in the 60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Low pressure will slide off the Carolinas early Saturday
morning. However dreary conditions are expected through the mid
morning hours with patchy drizzle, fog, and low clouds. However
some partial clearing is expected during the early afternoon.
More seasonable temperatures return with highs in the low 80s
for most. However a weak upper level disturbance is expected to
drop down from the north which may fire up some spotty showers,
mainly along the PA/MD border late in the afternoon. Dry
conditions are expected to remain overnight.

Sunday will start off dry. However a slow moving cold front will
approach the region from the west Sunday afternoon. With added
instability, likely to result in scattered thunderstorm development
for areas mainly west of the Blue Ridge, however nothing appears
severe at this time. Guidance has trended slower with the FROPA and
thus expect any convective activity to fizzle out during the late
evening/overnight hours. The front is expected to exit the region by
early Monday morning.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Extended period will feature a number of disturbances that will pass
through the region over the beginning of the work week. Cold front
will slide through the area early Monday, leading to a few showers
and a rumble of thunder possible. With an additional piece of
shortwave energy poised to cross the area during peak heating. GEFS
showing the potential for 40 to 45 knots of shear could pose a
threat for some severe storms for the afternoon hours. Looks like
the most likely setup would be for a high shear/low CAPE scenario if
conditions do begin to deteriorate. Confidence in this is low at
this time given the spread in guidance.

We will continue to see a few more rounds of shortwaves into Tuesday
but guidance continues to put us more on the dry side of this setup.
Temperatures will cool down for the rest of the extended as high
pressure builds in with drier conditions ahead.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
IFR cigs continue through the overnight hours under an easterly flow
into early Saturday morning. However expect vsbys to remain mostly
VFR to MVFR outside of instances of heavier downpours where vsbys
have reduced to IFR for a brief period of time throughout the course
of today. Conditions are expected to improve by mid morning Saturday
and into the afternoon hours as mostly VFR conditions return. Winds
will shift to the north on Saturday before becoming more southerly
on Sunday. Mostly dry conditions are expected over the weekend,
however will see increased chances for showers and thunderstorms
Sunday afternoon, associated with a frontal passage.

VFR conditions expected Monday and Tuesday with only a few instances
of sub-VFR conditions possible with any approaching shower or
thunderstorm that forms across the terminals.

&&

.MARINE...
Easterly flow as low pressure passes to our south will reach
marginal SCA levels today. As a result, SCA's have been issued
across all portions of the waters through early Saturday morning.
The gradient will relax Saturday as weak high pressure builds back
in over the waters briefly. However some SCA criteria winds may
persist across the southern portion of the bay as a result of
channeling under a northerly flow. No marine hazards are expected on
Sunday at this time. Sub-SCA criteria Monday and Tuesday with an
outside chance for an SMW with any passing thunderstorm over the
waters.

&&

.TIDES/COASTAL FLOODING...
Easterly flow will help pile up water at the mouth of the bay today
into Saturday, with rising water levels across our tidal waters as a
result. Currently, a Coastal Flood Advisory has been issued for King
George County through 7pm this evening. Additional advisories are
likely by early tomorrow morning. Chances for additional advisories
diminish by next week as water levels are expected to drop under a
westerly wind.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Flash Flood Watch until midnight EDT tonight for MDZ016-017.
     Coastal Flood Advisory until 7 PM EDT this evening for MDZ016-
     017.
VA...Flash Flood Watch until midnight EDT tonight for VAZ025>027-
     029-030-036>040-050>053-055>057-501>508.
     Coastal Flood Advisory until 7 PM EDT this evening for VAZ057.
WV...Flash Flood Watch until midnight EDT tonight for WVZ055-501-
     502-505-506.
MARINE...Flash Flood Watch until midnight EDT tonight for ANZ535.
     Small Craft Advisory until midnight EDT tonight for ANZ531>533-
     536-539>542.
     Small Craft Advisory until 6 PM EDT Saturday for ANZ534-537-
     543.
     Small Craft Advisory until 6 PM EDT this evening for ANZ530-
     538.

&&

SYNOPSIS...MSS/RCM
NEAR TERM...MSS
SHORT TERM...MSS
LONG TERM...ADM
AVIATION...MSS/ADM
MARINE...MSS/ADM
TIDES/COASTAL FLOODING...MSS
Hazardous weather outlook, Jun 11, 4:18 AM EST, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
518 AM EDT Fri Jun 11 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-120930-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
518 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for portions of northern and
central Virginia today into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-120930-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
518 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for portions of northern and
central Virginia and eastern West Virginia today into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

MDZ001-501-502-VAZ503-504-WVZ501>506-120930-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
518 AM EDT Fri Jun 11 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

A Flash Flood Watch is in effect for portions of northern and
central Virginia and eastern West Virginia today into tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

In the hours before

Local storm report, Jun 11, 12:48 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
148 PM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     FLOOD            1 SE STONES CORNER      38.32N  77.38W
06/11/2021                   STAFFORD           VA   DEPT OF HIGHWAYS

            VA-604 BELLE PLAINS ROAD FLOODED NEAR VA-722 PAUL HILL
            ROAD.

&&

EVENT NUMBER LWX2104314

ADM
Local storm report, Jun 11, 12:50 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FLOOD            1 WNW NINDE             38.27N  77.07W
06/11/2021                   KING GEORGE        VA   DEPT OF HIGHWAYS

            VA-620 ALDEN ROAD WAS CLOSED DUE TO FLOODING NEAR
            VA-205 RIDGE ROAD

&&

EVENT NUMBER LWX2104315

ADM
Local storm report, Jun 11, 12:52 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
152 PM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0131 PM     FLASH FLOOD      3 SSE NANJEMOY          38.42N  77.20W
06/11/2021                   CHARLES            MD   DEPT OF HIGHWAYS

            MD-6 PORT TOBACCO ROAD CLOSED DUE TO FLOODING NEAR
            MARYLAND POINT ROAD.

&&

EVENT NUMBER LWX2104316

ADM
Local storm report, Jun 11, 1:49 PM EST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
249 PM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLOOD            1 NNE THE WOODROW WILSO 38.80N  77.04W
06/11/2021                   CITY OF ALEXANDRIA VA   911 CALL CENTER

            A CAR STALLED IN HIGH WATER ON STRAND STREET.

&&

EVENT NUMBER LWX2104317

CPB
Local storm report, Jun 11, 3:07 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLOOD            2 ENE SHILOH            38.23N  77.07W
06/11/2021                   KING GEORGE        VA   DEPT OF HIGHWAYS

            VA-625 PRIM ROAD CLOSED DUE TO FLOODING NEAR BIG TIMBER
            ROAD.

&&

EVENT NUMBER LWX2104318

CPB
Local storm report, Jun 11, 3:10 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
410 PM EDT FRI JUN 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0341 PM     FLOOD            1 S SPRING VALLEY       38.31N  77.46W
06/11/2021                   STAFFORD           VA   DEPT OF HIGHWAYS

            VA-607 RIVER ROAD CLOSED DUE TO FLOODING ALONG THE
            RAPPAHANNOCK RIVER ADJACENT TO JOHN LEE PRATT MEMORIAL
            PARK.

&&

EVENT NUMBER LWX2104319

CPB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Jefferson

When
June 11, 3:12 PM EST to 5:12 PM EST
Where
Jefferson County, 0.39 mi NNE of Bolivar to 0.22 mi SW of Harpers Ferry
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.325, -77.747

Multiple roads were closed near Harpers Ferry due to flooding, including parts of Route 340 and intersecting roads.

Flood, Jefferson

When
June 11, 3:15 PM EST to 5:15 PM EST
Where
Jefferson County, 1.07 mi SE of Engle to 1.19 mi ESE of Engle
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.340, -77.764

Bakerton Road was closed near Engle Switch Road due to flooding.

Flood, Jefferson

When
June 11, 3:38 PM EST to 5:38 PM EST
Where
Jefferson County, 2.66 mi ENE of Mt Pleasant to 2.8 mi ENE of Mt Pleasant
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.261, -77.902

Huyett Road near Washington High School was closed due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2021Every state in 2021This day in weather historyWarnings in West Virginia, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961757, 961758, 961760.